Hail, Franklin
- When
- June 6, 2:47 PM CST
- Where
- Franklin County, 4 mi NE of Ozark
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.541, -93.780
Scattered thunderstorms developed across portions of northwestern Arkansas during the afternoon of the 6th. The strongest storms produced hail up to penny size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Scattered thunderstorms developed across portions of northwestern Arkansas during the afternoon of the 6th. The strongest storms produced hail up to penny size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 6, 1:58 PM CST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 258 PM CDT Tue Jun 6 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Through tonight ) Issued at 226 PM CDT Tue Jun 6 2023 Scattered storms have developed on the moist side of a surface theta-e gradient from southeast Kansas and northeast Oklahoma into northwest Arkansas. With scattered storms in the favored terrain areas of west-central Arkansas and southeast Oklahoma. A few of the cores have been strong with a fair amount of smaller hail. An isolated severe storm is possible with hail and local microbursts. This activity will fade with sunset. Some patchy fog is possible toward morning... especially where rain falls this evening. && .LONG TERM... (Tomorrow through Tuesday) Issued at 226 PM CDT Tue Jun 6 2023 Only minor changes to the pattern are expected on Wednesday with perhaps the afternoon and evening convection more restricted to the terrain of southeast Oklahoma. An uptick in showers and thunderstorms appears likely on Thursday as the western tail of a mid-level trough diving south through the Mississippi Valley brushes the area with moist and potentially unstable air in place. Similarly on Friday, perhaps less coverage, scattered showers and storms will be in the areas as the western fringe of the cyclonic flow aloft continues to brush the area. A front appears like it will be forced into or near the area on Saturday and Saturday night by the western fringe of the cyclonic flow aloft. That results in higher shower and thunderstorm chances. Later this weekend we will see the beginning of a pattern shift that brings faster winds aloft over the region, with the fastest flow likely Tuesday and Wednesday. Depending on boundary positions, the potential for a more organized convective event will increase. && .AVIATION... (18Z TAFS) Issued at 1238 PM CDT Tue Jun 6 2023 Isolated to widely scattered afternoon storms are possible mainly between 21z-00z, though coverage is low enough to only include VCTS at this time. Otherwise, VFR TAF elements will prevail outside of afternoon storms. Patchy fog development is possible across NW AR between 08z-12z. For now have retained VFR vsbys but some MVFR conditions are not out of question within this time period, mainly at KFYV and KXNA. && .PRELIMINARY POINT TEMPS/POPS... TUL 65 90 67 92 / 20 10 0 30 FSM 66 92 69 90 / 10 10 0 50 MLC 63 89 64 91 / 10 10 0 30 BVO 61 90 63 91 / 20 10 10 30 FYV 60 89 62 87 / 10 10 10 50 BYV 60 89 64 84 / 0 10 20 50 MKO 63 88 66 89 / 30 10 0 30 MIO 62 89 64 87 / 0 10 10 40 F10 63 87 64 89 / 30 10 0 30 HHW 64 89 66 90 / 30 20 0 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...43 LONG TERM....08 AVIATION...43
Hazardous Weather Outlook
National Weather Service Tulsa OK
133 PM CDT Tue Jun 6 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-071030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
133 PM CDT Tue Jun 6 2023
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas south of a
line from Pea Ridge to Kingston.
ONSET...Now... through 9pm.
DISCUSSION...
Scattered thunderstorms will occur in eastern Oklahoma and
northwest Arkansas into the evening hours. Isolated severe
thunderstorms are possible with hail near quarter size and wind
gusts around 65 mph possible in the strongest storms. This
activity will fade with sunset.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...No Hazards.
THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY...Thunderstorm Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.
EXTENDED DISCUSSION...
Thunderstorm chances will continue Wednesday, with the
potential for more widespread storm coverage Thursday into Friday
as a frontal boundary moves into the region. The main threats
during this time will be brief heavy downpours, dangerous
lightning, and marginally severe wind gusts. The potential for
more organized thunderstorms may increase over the weekend as a
stronger cold front pushes into the area from the north.
weather.gov/tulsa contains additional information.Special Weather Statement
National Weather Service Tulsa OK
255 PM CDT Tue Jun 6 2023
OKZ049-062030-
Pushmataha OK-
255 PM CDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of central Pushmataha
County through 330 PM CDT...
At 255 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
northeast of Cloudy, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Cloudy...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3444 9509 3426 9511 3424 9542 3451 9538
TIME...MOT...LOC 1955Z 096DEG 10KT 3436 9519
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
301 PM CDT Tue Jun 6 2023
OKZ054-062030-
Osage OK-
301 PM CDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of central Osage County
through 330 PM CDT...
At 301 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
east of Fairfax, moving west at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Fairfax... Burbank...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3671 9673 3665 9646 3648 9654 3654 9673
3656 9676
TIME...MOT...LOC 2001Z 108DEG 12KT 3659 9659
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
315 PM CDT Tue Jun 6 2023
ARZ019-OKZ072-062045-
Crawford AR-Sequoyah OK-
315 PM CDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of west central
Crawford and northeastern Sequoyah Counties through 345 PM CDT...
At 314 PM CDT, Doppler radar indicated a strong thunderstorm near
Short, moving southwest at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Cedarville... Natural Dam...
Short... Uniontown...
This includes Interstate 40 in Oklahoma between mile markers 327 and
328.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3543 9447 3561 9464 3564 9455 3564 9448
3566 9448 3568 9442 3558 9433
TIME...MOT...LOC 2014Z 050DEG 10KT 3560 9445
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
327 PM CDT Tue Jun 6 2023
OKZ049-075-062100-
Latimer OK-Pushmataha OK-
327 PM CDT Tue Jun 6 2023
...Strong thunderstorms will impact portions of central Pushmataha
and south central Latimer Counties through 400 PM CDT...
At 326 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles southeast of Yanush to 3 miles southeast
of Dunbar to 4 miles northwest of Cloudy. Movement was northwest at
15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Clayton... Clayton Lake State Park...
Stanley... Snow...
Dunbar... Tuskahoma...
Yanush... Cloudy...
Eubanks... Sardis...
Finley...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3453 9564 3460 9557 3460 9551 3464 9551
3481 9533 3468 9517 3454 9527 3429 9514
3426 9555
TIME...MOT...LOC 2026Z 140DEG 14KT 3468 9527 3443 9550 3436 9533
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
331 PM CDT Tue Jun 6 2023
OKZ057-062100-
Craig OK-
331 PM CDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of northeastern Craig
County through 400 PM CDT...
At 330 PM CDT, Doppler radar indicated a strong thunderstorm over
Welch. This storm was nearly stationary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Welch... Bluejacket...
Pyramid Corners...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3692 9514 3687 9500 3670 9500 3678 9525
TIME...MOT...LOC 2030Z 023DEG 4KT 3685 9508
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
342 PM CDT Tue Jun 6 2023
ARZ010-062115-
Washington AR-
342 PM CDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of central Washington
County through 415 PM CDT...
At 342 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
west of Greenland, moving southwest at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Fayetteville... Farmington...
Prairie Grove... West Fork...
Lincoln... Greenland...
Drake Field Airport... Prairie Grove Battlefield State...
Walnut Grove... Hogeye...
Viney Grove...
This includes Interstate 49 between mile markers 51 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3609 9427 3597 9411 3583 9424 3596 9445
TIME...MOT...LOC 2042Z 040DEG 9KT 3598 9425
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe Western Arkansas radar (KSRX), 60 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108957.